North Carolina, 2009

Rip Current in North Carolina, August 8, 2009

August 8, 2009 · NWS ILM · 1 event in 1 county or zone

A boy drowned after getting caught in a rip current at Fort Fisher.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A boy drowned after getting caught in a rip current at Fort Fisher.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 8, 12:21 PM EST, 39 minutes earlier.

Area forecast discussion, Aug 8, 12:21 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
121 PM EDT SAT AUG 8 2009

.SYNOPSIS...
A BUILDING SUBTROPICAL RIDGE WILL BRING HOT AND DRY CONDITIONS
THROUGH MUCH OF THE WEEKEND. CONTINUED HOT BUT MORE HUMID
CONDITIONS WILL PREVAIL THROUGH THE WEEK WITH A GREATER CHANCE OF
SHOWERS OR THUNDERSTORMS BY MID WEEK AS A FRONT APPROACHES COASTAL
NORTH CAROLINA FROM THE NORTH.

&&

.NEAR TERM /THROUGH THIS AFTERNOON/...
AS OF 10 AM SATURDAY...MINIMAL CHANGES TO GRIDS/TEXT FOR MORNING
UPDATE. 5H RIDGE BUILDS OVER THE SOUTHEAST TODAY HELPING PUSH
TEMPERATURES INLAND INTO THE LOW 90S. CLOSER TO THE COAST ONSHORE
FLOW...A RESULT OF SURFACE HIGH OVER THE MID ATLANTIC STATES
SHIFTING OFFSHORE...WILL KEEP TEMPERATURES ALONG THE COAST A FEW
DEGREES BELOW CLIMO. DEEP MIXING ONCE AGAIN WILL RESULT IN LOWER
RH VALUES AND A MORE COMFORTABLE DAY THAN WOULD BE TYPICAL FOR
THIS TIME OF YEAR.

FORECAST SOUNDINGS SUGGEST LITTLE IN THE OF PRECIP CHANCES FOR
TODAY. MID LEVEL SUBSIDENCE ALREADY SEEN IN 12Z SOUNDINGS FROM
CHS/MHX WILL ONLY BECOME STRONGER AS THE RIDGE BUILDS TODAY.
PRECIPITABLE WATER VALUES HAVE COME UP A LITTLE BUT STILL REMAIN
ON THE DRY SIDE.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
AS OF 3 AM SATURDAY...HOT WEATHER ON TAP FOR THE SHORT TERM
PERIOD. RIDGE BUILDING IN ALOFT WITH H5 HEIGHTS REMAINING UP
AROUND 595 DM THROUGH THE PERIOD. LOW LEVEL THICKNESSES WILL BE ON
THE RISE FROM AROUND 1405M TO START REACHING UP ABOVE 1430M BY
LATE MON. WITH CENTER OF H5 RIDGE MEANDERING ACROSS THE SOUTHEAST
THROUGH THE PERIOD EXPECT PLENTY OF SUBSIDENCE KEEPING SHWR
ACTIVITY SUPPRESSED. CENTER OF SURFACE HIGH WILL SHIFT OFF SHORE
THROUGH THE PERIOD WITH WINDS SHIFTING AROUND BECOMING ON SHORE
THROUGH SUNDAY AND EVENTUALLY SOUTHERLY THROUGH MONDAY. THIS
SHOULD HELP TO CRANK UP THE DEWPOINTS AND MAY INDEED LEAD TO HEAT
INDEX VALUES UP IN HEAT ADVISORY CRITERIA...OVER 105 DEGREES.
HIGHER DEWPOINT AIR WILL MOVE IN ALONG THE COAST WITH AFTN SEA
BREEZE...BUT THIS WILL BE OFFSET BY RELATIVELY COOLER AIR MOVING
ON SHORE. THEREFORE BY MONDAY DEWPOINT TEMPS WILL RANGE FROM
AROUND 70 INLAND TO MID 70S ALONG THE COAST BY AFTN...WHILE TEMPS
WILL RANGE FROM LOWER 90S ALONG THE COAST TO NEAR 100 INLAND.
PIEDMONT TROUGH BECOMES MORE PRONOUNCED TOWARD THE END OF THE
PERIOD...BUT ANY CONVECTION SHOULD BE SUPPRESSED BY RIDGE ALOFT AND
SHOULD REMAIN WEST OF LOCAL CWA. SHOULD JUST SEE CU FORM IN THE
AFTN..BUT OVERALL SKY SHOULD REMAIN MOSTLY SUNNY DURING THE AFTN SUN
AND MON.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 3 AM SATURDAY...RIDGE WILL BE BREAKING DOWN ALOFT BY TUES
WITH HEIGHTS DROPPING A BIT TO NEAR 591 DM. THIS SHOULD HELP TO
LOWER OVERALL TEMPS BY A COUPLE OF DEGREES..BUT WITH DEW POINTS
BETWEEN 70 AND 75 MOST PLACES WILL STILL SEE HOT AND HUMID
CONDITIONS PERSIST. WITH RIDGE WEAKENING AND MOISTURE IN PLACE
SHOULD SEE CHC OF SHWR ACTIVITY ON THE RISE. GFS ACTUALLY SHOWS BEST
MOISTURE HOLDING OFF TO THE NORTH OF LOCAL AREA AS FRONT MAKES A RUN
INTO NORTH CAROLINA ON WED...BUT AT THIS POINT IT IS TOO FAR OUT TO
SAY WITH MUCH CERTAINTY. THEREFORE MAY NOT SEE MUCH IN THE WAY OF
PCP THROUGH MOST OF EXTENDED...BUT WITH DEW POINTS IN THE 70S AND
PCP WATER UP ABOVE 1.5 IN...SHOULD SEE CLOUDS DEVELOP AND COULD NOT
RULE OUT CONVECTION FLARING UP ALONG SEA BREEZE AND TROUGH INLAND
EACH AFTN.

TEMPS SHOULD START OUT QUITE A FEW DEGREES ABOVE NORMAL IN THE MID
90S BUT WITH RIDGE BREAKING DOWN AND HEIGHTS FALLING ALONG WITH
GREATER CHC OF CLOUDS AND PCP THROUGH THE MID TO LATE WEEK...WOULD
EXPECT TEMPS TO HEADING BACK DOWN CLOSER TOWARD CLIMO.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS EXPECTED THRU 06Z ON THE 9TH. MAINLY CLEAR SKIES THRU
THE PERIOD...WITH CONVECTIVE DEBRIS CLOUDS STAYING WELL NORTH OF THE
AREA TERMINALS. THIS DUE TO THE EFFECTS FROM THE UPPER RIDGE HAVING
A DECENT CONTROL OF THE REGIONS WEATHER WHEREBY ANY TYPE OF
CLOUDINESS THAT TRIES TO SNEAK THIS FAR SOUTH WILL USUALLY SCOUR OUT
DUE TO THE DRY ATMOSPHERE UNDERNEATH THIS UPPER RIDGE. LATEST SAT
IMAGERY LOOPS INDICATE THIS VERY OCCURRENCE AS CLOUDINESS APPROACHES
FROM THE FAR NORTH AND NORTHWEST. WEAK SEA BREEZE TO REACH 10-13 KTS
ALONG COASTAL TERMINALS...HOWEVER INLAND PENETRATION NOT VERY
CONDUCIVE WITH SUBSIDENCE THIS STRONG UNDERNEATH THIS UPPER RIDGE.
OVERNIGHT...MODELS INDICATE A DECENT SFC BASED INVERSION ESPECIALLY
INLAND AND AS A RESULT HAVE HIGHLIGHTED FLO AND LBT WITH IFR/LIFR
CONDITIONS FROM CEILINGS AND REDUCED VSBY FROM BR/FG IN A TIME RANGE
AROUND AND JUST AFTER SUNRISE ON SUNDAY. COULD BE A REPEAT OF THIS
MORNING.

EXTENDED OUTLOOK THROUGH THURSDAY...MOSTLY CLEAR CONDITIONS ARE
EXPECTED MONDAY THROUGH TUESDAY. ISOLATED TO SCATTERED STORMS
POSSIBLE WEDNESDAY AND THURSDAY.

&&

.MARINE...
NEAR TERM /THROUGH THIS AFTERNOON/...
AS OF 10 AM SATURDAY...HIGH PRESSURE CENTERED THE MID ATLANTIC
STATES WILL MOVE OFFSHORE TODAY...RESULTING IN EAST TO SOUTHEAST
WINDS OVER THE WATERS. WINDS AROUND 10 KT TODAY...EXCEPT NEAR TO
THE COAST WHERE THERE WILL BE A SLIGHT ENHANCEMENT OF WINDS. SEAS
CONTINUE TO RUN 2 TO 3 FT.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...CENTER OF SURFACE HIGH WILL SHIFT OFF SHORE
THROUGH THE PERIOD WITH WINDS SHIFTING AROUND BECOMING ON SHORE
THROUGH SUNDAY AND EVENTUALLY S-SW THROUGH MONDAY. WINDS WILL
BASICALLY BE LESS THAN 15 KTS BUT WILL BE HIGHER NEAR SHORE DURING
THE AFTN AS SEA BREEZE DEVELOPS. EXPECT SEAS TO GENERALLY REMAIN
BETWEEN 3 FT OR LESS MOST WATERS.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 AM SATURDAY...HIGH PRESSURE WILL REMAIN OFF SHORE
MAINTAINING A SW FLOW LESS THAN 15 KTS THROUGH THE PERIOD. SEAS
WILL BASICALLY STAY 3 FT OR LESS. YOU CAN EXPECT SLIGHTLY HIGHER
WINDS AND SEAS EACH AFTERNOON AS SEA BREEZE DEVELOPS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...III
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...DCH
Hazardous weather outlook, Aug 8, 11:05 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1205 PM EDT SAT AUG 8 2009

NCZ087-096-099-100-SCZ017-023-024-032-033-039-046-091615-
ROBESON-BLADEN-COLUMBUS-BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-GEORGETOWN-
1205 PM EDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG RIDGE OF HIGH PRESSURE MAY PRODUCE HEAT INDEX VALUES NEAR
105 DEGREES EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ097-101-SCZ034-091615-
PENDER-NEW HANOVER-HORRY-
1205 PM EDT SAT AUG 8 2009

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG RIDGE OF HIGH PRESSURE MAY PRODUCE HEAT INDEX VALUES NEAR
105 DEGREES EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-091615-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1205 PM EDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

Event by event

1 rip current. Local standard time, as filed.

Rip Current, New Hanover

When
August 8, 1:00 PM EST
Where
New Hanover forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue

A boy went under the water at Fort Fisher State Park. Two adults and lifeguards attempted to rescue him, but the boy was found dead a couple of hours later in shallow water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, New Hanover2009-08-0810MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194919.